Kentucky, 2010Damaging Wind in Kentucky, August 3, 2010
August 3, 2010 · NWS PAH · 1 event in 1 county or zone
An isolated severe microburst occurred during the extreme heat and humidity late in the afternoon. The storm that produced the microburst formed in an extremely unstable air mass with light winds aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe microburst occurred during the extreme heat and humidity late in the afternoon. The storm that produced the microburst formed in an extremely unstable air mass with light winds aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 1:46 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 1:46 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT TUE AUG 3 2010
.DISCUSSION...
THE HEAT WILL CONTINUE. TEMPERATURES TODAY HAVE REACHED THE UPPER
90S TO 103 DEGREES HERE AT KPAH. DEW POINTS IN THE MID 70S TO
LOWER 80S HAVE PRODUCED ALMOST UNBELIEVABLE HEAT INDICES ANYWHERE
FROM 110 TO 122 DEGREES. VERY IMPRESSED WITH THE RISE IN TEMPS
DESPITE THE HIGH DEW POINTS.
LOWS TONIGHT WILL BE IN THE MIDDLE TO UPPER 70S...WHICH WILL KEEP
MOST OF THE AREA FEELING LIKE THE 80S. FOR WEDNESDAY...A LITTLE
BIT DRIER AIR CURRENTLY IN ARKANSAS AND WESTERN MISSOURI WILL
FILTER INTO OUR REGION. UNFORTUNATELY...THIS WILL JUST MAKE IT
EASIER FOR AFTERNOON TEMPS TO CLIMB TO 100 DEGREES OR HIGHER...SO
HEAT INDICES ABOVE 110 DEGREES ARE AGAIN EXPECTED. UPGRADED OUR
HEAT ADVISORY AREA TO AN EXCESSIVE HEAT WARNING...SO NOW THE
ENTIRE AREA IS IN A WARNING TONIGHT THROUGH WEDNESDAY.
A COLD FRONT IS STILL EXPECTED TO MOVE SOUTH INTO THE MIDDLE
MISSISSIPPI/LOWER OHIO RIVER VALLEYS THURSDAY. THERE IS NO MAJOR
MID LEVEL SUPPORT WITH THE FRONT...BUT DECENT MOISTURE AND
INSTABILITY SHOULD RESULT IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY INTO THURSDAY EVENING. DEPENDING ON THE
AMOUNT OF CLOUDS ALONG THE FRONT...TEMPS MAY BE HELD DOWN IN THE
LOWER TO MIDDLE 90S THURSDAY AFTERNOON. HOWEVER...DEW POINTS WILL
STILL BE QUITE HIGH...SO EVEN LOWER 90S COULD PRODUCE HEAT INDEX
VALUES NEAR ADVISORY CRITERIA...ESPECIALLY FOR THE SOUTHERN HALF
OF THE REGION. WILL NEED TO MONITOR THURSDAY FOR BOTH HEAT ISSUES
AND THE POSSIBILITY OF A FEW STRONG THUNDERSTORMS.
LONGER TERM /FRI INTO EARLY NEXT WEEK/ OFFERS SOME SIGNS OF RELIEF
IN THE FRI/SAT TIME FRAME FROM THE EXTREME HEAT AND HUMIDITY. WEAK
SFC FRONT SHOULD SLIP SOUTH INTO TN BY FRI AS MID LVL HIGH GETS
SUPPRESSED A BIT FARTHER SOUTH AND THE STEERING FLOW BECOMES MORE
WNWLY. THIS WILL BRING SOMEWHAT COOLER AND LESS HUMID CONDITIONS
TO MUCH OF THE REGION. LEFT A VERY SMALL PRECIP CHC DOWN NEAR THE
AR/TN BORDER FRI TO BLEND A BIT WITH NEIGHBORING OFFICES...BUT AM
NOT TOO EXCITED ABOUT IT.
THE GOOD NEWS FOR MOST IS THAT THIS FRONT WILL BRING A MUCH MORE
TOLERABLE START TO THE WEEKEND...WITH TEMPS CLOSER TO 90 AS OPPOSED
TO 100. THE BAD NEWS IS THAT THE REPRIEVE IN HEAT AND HUMIDITY MAY BE
SHORT LIVED. 06Z/12Z GFS OPERATIONAL MODEL RUNS NOW WANTING TO PUMP
H50 596 RIDGE DIRECTLY OVER THE REGION LATER SUNDAY INTO EARLY NEXT
WEEK. THIS WOULD SUGGEST A RAPID RETURN OF EXTREME HEAT TO THE QUAD
STATE. THE 00Z ECMWF IS A BIT FARTHER WEST WITH THE H50 HIGH CENTER
EARLY NEXT WEEK...BUT STILL SUGGESTS A SIGNIFICANT WARM UP WITH
LITTLE CHANCE OF A HEAT BREAKING PM STORM.
&&
.AVIATION...
SOME TAF SITES AROUND THE REGION MAY ONCE AGAIN SEE VSBYS DROP OFF
INTO THE 3-5 MILE CATEGORY LATE TONIGHT. KOWB HAS BEEN NOTORIOUSLY
LOW THE PAST COUPLE NIGHTS...AND MAY ONCE AGAIN FALL TO IFR JUST
BEFORE SUNRISE. OTHERWISE...EXPECT VFR CONDITIONS OT RULE WITH LIGHT
SW BREEZES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CRITTENDEN-FULTON-GRAVES-HICKMAN-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TRIGG.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR CHRISTIAN-
DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-TODD-UNION KY-
WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ALEXANDER-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WILLIAMSON.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR EDWARDS-
WABASH-WAYNE IL-WHITE.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
RST/GMHazardous weather outlook, Aug 3, 2:40 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT TUE AUG 3 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE QUAD STATE
REGION. TEMPERATURES WILL REMAIN IN THE 90S TO NEAR 100 DEGREES
INTO THE EVENING HOURS...WITH HEAT INDICES IN THE 110 TO 120
DEGREE RANGE. EVEN BY MIDNIGHT...HEAT INDICES WILL LIKELY BE IN
THE 90S IN MANY LOCATIONS.
ISOLATED THUNDERSTORMS CAN BE EXPECTED UNTIL MID EVENING ACROSS
WEST KENTUCKY...SOUTHEAST MISSOURI...AND EXTREME SOUTHEAST
ILLINOIS. A BRIEF STRONG TO SEVERE STORM IS NOT OUT OF THE
QUESTION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR
THE ENTIRE QUAD STATE REGION. ON WEDNESDAY...AFTERNOON HIGH
TEMPERATURES WILL REACH 100 TO 105 DEGREES...WITH HEAT INDICES
REACHING THE 110 TO 115 DEGREE RANGE AREA WIDE...AND POSSIBLY
EVEN HIGHER.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RST
Thunderstorm Wind, Marshall
- When
- August 3, 3:51 PM CST
- Where
- Marshall County, 0.47 mi SSE of Hardin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $34,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.764, -88.297
Several trees were blown down, completely blocking a side street. A few power poles were snapped. A barn was severely damaged, and at least ten acres of corn were flattened.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Excessive Heat in Illinois, August 3 to 4, 201027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250423.